Montana, 2012

Heavy Snow in Montana, May 24 to 28, 2012

May 24 to 28, 2012 · NWS TFX · 7 events in 7 counties and zones

A strong late-spring storm moved through the Northern Rocky Mountains bringing a mix of rain and snow to region. Higher elevations received the brunt of the snow but some lower elevations lost power and had down tree limbs.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strong late-spring storm moved through the Northern Rocky Mountains bringing a mix of rain and snow to region. Higher elevations received the brunt of the snow but some lower elevations lost power and had down tree limbs. Station KXLH in Helena, MT was also briefly knocked off the air due to the winter weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 24, 3:40 AM MST, 1 hour 20 minutes earlier.

Area forecast discussion, May 24, 3:40 AM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
440 AM MDT THU MAY 24 2012

UPDATED AVIATION

.DISCUSSION...

TODAY THROUGH SATURDAY...A COLD FRONT MOVING SOUTH FROM CANADA WILL
BRING SCATTERED SHOWERS TODAY ALONG WITH A COOLER AIRMASS AS WINDS
BECOME NORTHERLY. TEMPERATURES WILL BE AROUND 10 TO 15 DEGREES BELOW
SEASONAL AVERAGES. WHILE RAIN SHOWERS ARE EXPECTED IN THE LOWER
ELEVATIONS TODAY...A MIX OF RAIN AND SNOW SHOWERS ARE POSSIBLE IN
THE MOUNTAINS. PRECIPITATION WILL DECREASE OVER THE NORTH-CENTRAL
PLAINS TONIGHT...HOWEVER OVER SOUTHWEST MONTANA PRECIPITATION
CHANCES WILL INCREASE AS A DEEP UPPER-LEVEL AREA OF LOW PRESSURE
BEGINS TO MOVE NORTH FROM THE SIERRA NEVADAS. MODELS ARE COMING INTO
BETTER AGREEMENT REGARDING THE TRACK OF THIS LOW WITH ABUNDANT
MOISTURE SPREADING INTO CENTRAL AND SOUTHWEST MONTANA THROUGH THE
MEMORIAL DAY WEEKEND. HOWEVER...THERE ARE STILL SOME DIFFERENCES
WITH REGARDS TO PRECIPITATION TYPE AND AMOUNTS. AS THIS LOW TRACKS
NORTH...WINDS OVER THE FORECAST AREA WILL BECOME NORTHEASTERLY AND
PROVIDE DECENT UPSLOPE FLOW. BY FRIDAY...PRECIPITATION WILL BECOME
MORE WIDESPREAD INTO CENTRAL AND NORTH-CENTRAL MONTANA AS MOISTURE
CONTINUES TO SPREAD INTO THE AREA. IN ADDITION...SNOW LEVELS WILL
LOWER TO AROUND 4500 FEET ON FRIDAY. GIVEN THE MUCH COOLER
TEMPERATURES...LOWERING SNOW LEVELS AND AMPLE MOISTURE...A MIX OF
RAIN AND SNOW IS EXPECTED IN THE PLAINS WITH SNOW IN THE MOUNTAINS.
SNOW MAY BE HEAVY AT TIMES ABOVE ELEVATIONS OF 6000 FEET SO HAVE
ISSUED A WINTER STORM WARNING FOR THESE AREAS. SNOW AMOUNTS UP TO A
FOOT OR MORE ARE POSSIBLE WHICH WILL SIGNIFICANTLY IMPACT TRAVEL
OVER MOUNTAIN PASSES AS WELL AS MOUNTAIN RECREATION. THOUGH A MIX OF
RAIN AND SNOW IS EXPECTED IN THE PLAINS AND SOUTHWEST
VALLEYS...THERE MAY BE TIMES WHERE PRECIPITATION BECOMES ALL SNOW
ESPECIALLY FRIDAY NIGHT INTO SATURDAY WITH LIGHT ACCUMULATIONS
POSSIBLE. THUS...HAVE ALSO ISSUED A WINTER WEATHER ADVISORY BELOW
6000 FEET WITH SNOW ACCUMULATIONS OF 2 TO 4 INCHES POSSIBLE...MAINLY
ON GRASSY SURFACES. MLV

SATURDAY NIGHT THROUGH THURSDAY...FORECAST AREA WILL REMAIN BENEATH
THE INFLUENCE OF A STRONG LATE SPRING STORM SATURDAY NIGHT AND
SUNDAY. I AM CONTINUING TO EXPECT WIDESPREAD PRECIPITATION WITH SNOW
LEVELS REACHING THE PLAINS SATURDAY NIGHT AND SUNDAY MORNING. THE
STORM SYSTEM WILL MOVE NORTHEAST WITH PRECIPITATION TAPERING OFF TO
ISOLATED/SCATTERED SHOWERS SUNDAY NIGHT AND MONDAY AS A WEAK
SHORTWAVE RIDGE MOVES OVER THE FORECAST AREA. THE NEXT WEATHER MAKER
IS EXPECTED TO MOVE INTO THE REGION TUESDAY BUT MODEL SOLUTIONS HAVE
SIGNIFICANTLY DIVERGED WITH THE GFS CARVING OUT ANOTHER CLOSED LOW
THAT LINGERS OVER THE ROCKIES WHILE THE ECMWF MOVES IT QUICKLY
THROUGH AS AN OPEN WAVE. FOR NOW WILL KEEP POPS NEAR OR BELOW
CLIMATOLOGY THROUGH THE END OF THE FORECAST PERIOD AND WILL SEE IF
MODELS COME INTO BETTER AGREEMENT IN THE COMING DAYS. MPJ

&&

.AVIATION...
UPDATED 1200Z.
LIGHT RAIN SHOWERS WILL ARE DEVELOPING THIS MORNING ACROSS
NORTH-CENTRAL MONTANA AS A SURFACE COLD FRONT MOVES FURTHER SOUTH.
RAIN MAY MIX WITH SNOW THIS MORNING AT KCTB WITH INTRUSIONS OF
MVFR/IFR CONDITIONS. LOW CEILINGS AND WIDESPREAD MOUNTAIN
OBSCURATION WILL PERSIST THROUGH THE PERIOD WITH OCCASIONAL MVFR
CONDITIONS. CONDITIONS WILL IMPROVE OVER NORTHERN MONTANA TONIGHT
WITH LIGHT PRECIPITATION DEVELOPING ACROSS CENTRAL AND SOUTHWEST
MONTANA THIS AFTERNOON THROUGH TONIGHT. MLV

&&

.HYDROLOGY...
COOLER TEMPERATURES AND WIDESPREAD PRECIPITATION MAY CAUSE RISES IN
AREA STREAMS AND CREEKS THROUGH THE MEMORIAL DAY WEEKEND.
HOWEVER...EXCESSIVE RAINFALL AMOUNTS AND FLOODING ARE NOT
ANTICIPATED AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  34  52  34 /  60  30  40  60
CTB  48  33  53  34 /  60  30  40  40
HLN  56  35  52  34 /  50  50  50  80
BZN  56  33  49  33 /  50  50  60 100
WEY  45  28  47  30 /  60  40  80  80
DLN  54  33  49  32 /  50  50  70  90
HVR  52  36  57  37 /  60  30  20  40
LWT  48  32  47  32 /  50  50  50 100

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MDT
SUNDAY BROADWATER...CENTRAL AND SOUTHERN LEWIS AND CLARK...
JEFFERSON.

WINTER WEATHER ADVISORY FROM 11 PM FRIDAY TO NOON MDT SUNDAY FOR
ELEVATIONS BELOW 6000 FEET FOR BEAVERHEAD...CASCADE...FERGUS...
GALLATIN...JUDITH BASIN...MADISON...MEAGHER.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON MDT SUNDAY
FOR ELEVATIONS ABOVE 6000 FEET FOR BEAVERHEAD...CASCADE...
FERGUS...GALLATIN...JUDITH BASIN...MADISON...MEAGHER.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 24, 4:47 AM MST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
547 AM MDT THU MAY 24 2012

MTZ008-012-015-050-051-054-055-251200-
BEAVERHEAD-CASCADE-MADISON-JUDITH BASIN-FERGUS-MEAGHER-GALLATIN-
547 AM MDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING HAS BEEN ISSUED FOR ELEVATIONS ABOVE 6000
FEET BEGINNING AT 6 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WINTER STORM WARNING FOR ELEVATIONS ABOVE 6000 FEET REMAINS IN
EFFECT THROUGH NOON SUNDAY. A WINTER WEATHER ADVISORY FOR
ELEVATIONS BELOW 6000 FEET IS IN EFFECT FROM LATE FRIDAY NIGHT
THROUGH NOON SUNDAY. SIGNIFICANT SNOW AMOUNTS ARE EXPECTED IN THE
MOUNTAINS THROUGH MUCH OF THE MEMORIAL DAY WEEKEND. RAIN AND SNOW
IS EXPECTED IN THE VALLEYS AND OVER THE PLAINS WITH LIGHT SNOW
ACCUMULATIONS EXPECTED DURING THE LATE NIGHT AND EARLY MORNING
HOURS ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOWFALL...ICE ACCUMULATION OR SIGNIFICANT RESTRICTIONS
TO VISIBILITY WOULD BE GREATLY APPRECIATED.

MTZ014-052-053-251200-
CENTRAL AND SOUTHERN LEWIS AND CLARK-JEFFERSON-BROADWATER-
547 AM MDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT BEGINNING AT 6 PM THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH NOON SUNDAY.
LIGHT TO MODERATE SNOW AMOUNTS ARE EXPECTED IN THE MOUNTAINS
THROUGH MUCH OF THE MEMORIAL DAY WEEKEND. RAIN AND SNOW IS
EXPECTED IN THE VALLEYS WITH LIGHT SNOW ACCUMULATIONS EXPECTED
DURING THE LATE NIGHT AND EARLY MORNING HOURS ON SATURDAY AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOWFALL...ICE ACCUMULATION OR SIGNIFICANT RESTRICTIONS
TO VISIBILITY WOULD BE GREATLY APPRECIATED.

MTZ009>011-013-044>049-251200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-
547 AM MDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND
TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COOL AND WET PATTERN WILL PREVAIL THROUGH MUCH OF THE MEMORIAL
DAY WEEKEND WITH WIDESPREAD SNOW EXPECTED IN THE MOUNTAINS. RAIN
IS GENERALLY EXPECTED AT LOWER ELEVATIONS BUT COULD MIX WITH OR
CHANGE OVER TO ALL SNOW AT TIMES...ESPECIALLY SATURDAY AND SUNDAY
MORNING. WINTER WEATHER HIGHLIGHTS MAY BECOME NECESSARY AS
CONFIDENCE INCREASES OVER TIMING AND LOCATION OF THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Beaverhead

When
May 24, 5:00 AM MST to May 28, 5:00 AM MST
Where
Beaverhead forecast zone
Reported by
SNOTEL

Snowfall of 8 inches in 12 hours reported at the Divide SNOTEL (Elevation 7800 ft).

Heavy Snow, Southern Rocky Mountain Front

When
May 24, 5:00 AM MST to May 28, 5:00 AM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
SNOTEL

Snowfall of 8 inches in 24 hours reported at the Wood Creek SNOTEL (Elevation 5960 ft).

Heavy Snow, Madison

When
May 24, 9:00 AM MST to May 28, 5:00 AM MST
Where
Madison forecast zone
Reported by
SNOTEL

Snowfall of 13 inches in 24 hours was reported at the Albro Lake SNOTEL (Elevation 8300ft).

Heavy Snow, Judith Basin

When
May 25, 5:00 PM MST to May 28, 12:00 PM MST
Where
Judith Basin forecast zone
Reported by
Public

Snowfall of 6 inches in 12 hours reported 2NE of Raynesford.

Heavy Snow, Fergus

When
May 26, 5:00 PM MST to May 28, 12:00 PM MST
Where
Fergus forecast zone
Reported by
SNOTEL

Snowfall of 9 inches in 12 hours reported at the Crystal Lake SNOTEL (Elevation 6050 ft).

Heavy Snow, Hill

When
May 27, 5:00 AM MST to May 28, 12:00 PM MST
Where
Hill forecast zone
Reported by
Trained Spotter

Snowfall of 8 inches in 6 hours was reported by a trained spotter in the Bears Paw Mountains (Elevation 5700ft).

Heavy Snow, Blaine

When
May 27, 5:00 AM MST to May 28, 12:00 PM MST
Where
Blaine forecast zone
Reported by
Public

Snowfall of 9 inches reported around Hays and Fort Belknap. Snowfall took out power to the area as well.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385819, 385826, 385823, 385828, 385829, 385822, 385825.